How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Dave Your Own Question
Dr. Dave
Dr. Dave, Veterinarian
Category: Dog
Satisfied Customers: 4125
Experience:  21 years small animal general and emergency practice
15552883
Type Your Dog Question Here...
Dr. Dave is online now

my dog has just eaten chocolate. She is also diabetic, on 2

Customer Question

my dog has just eaten chocolate. She is also diabetic, on 2 insulin shots of 4.5 units a day. What should I do?
Submitted: 3 years ago.
Category: Dog
Expert:  Dr. Dave replied 3 years ago.

Dr. Dave :

Hello, and thanks for writing in. How much chocolate did she eat, and what kind of chocolate was it (i.e. milk chocolate, dark chocolate, etc.)?

Customer:

We think it was a small bar of milk chocolate and I gave her 2 extra units of insulin when we realised as just before she had eaten some more meat at dinner time and that was before we noticed the chocolate. She was looking rather unwell before looking as if she may be sick but wasn't and is now lying down having a sleep.

Dr. Dave :

Thanks for your reply. How large was the small bar of milk chocolate (i.e. how many ounces or grams)?

Customer:

Afraid I can't say exactly - maybe about 10 - 20 grams - no bigger than a mini sized choc. bar that you get in a multi-pack

Dr. Dave :

Thank you. That amount in a Pomeranian might cause vomiting and/or diarrhea, but is not a toxic amount (i.e. you won't likely see further symptoms such as abnormal heart rate or neurologic symptoms). Giving the extra insulin is fine, just make sure that Candy eats throughout the day to make sure her blood glucose stays high enough. If you happen to see any symptoms that don't resolve on their own through the day, then it would be best to get her into a veterinarian for more specific treatment, but I would say that overall she should be fine.

Customer:

Thanks for your advice. When I said she looked rather unwell before she was presenting with rapid, shallow breathing and a fast heartbeat and was whimpering a bit which was when I thought she may be going to vomit. She did not vomit and as I said before she is now lying down, sleeping. Her heartbeat and breathing appear normal again and she seems a lot happier than she was. Should I give her the other 2.5 units of insulin if she eats later on and if she refuses food should i refrain from the other units of insulin for today? Should I worry if she has diarrhea or vomits?

Dr. Dave :

Yes - I would give another 2.5 units if she eats later on, but I would not give the insulin if she doesn't eat. I would not worry if she has a small amount (or a couple episodes) of vomiting or diarrhea. But, if the symptoms persist, or if she's lethargic, then I would get her into a veterinary clinic for an exam and treatment, especially since she has diabetes - I just wouldn't take any chances.

Customer:

Ok. Thank you so much your advice has been very re-assuring and clear.

Dr. Dave :

Thank you - I appreciate your kind words! Glad to be here to help out. I hope you and Candy have a good rest of the day.

Dr. Dave and other Dog Specialists are ready to help you
Customer: replied 3 years ago.

Dear Dr Dave, thank you for your help the other day. Sad to say Candy became very ill and due to her diabetes she went into liver & kidney failure and died at the vets on Wednesday. She seemed to have got over it by Tuesday evening but took a turn for the worse on Wednesday. It was a shock but she did not suffer for long. We will miss her lots, she was part of our family for 13 years but we will have lots of happy memories.

Related Dog Questions